Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 61, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 4, 2001, 4:47 AM MDT for Dawes County, Nebraska. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 4, 2001, 4:47 AM MDT (10:47 UTC)
- Expired
- Jul 4, 2001, 5:15 AM MDT
- In force
- 28 min
- Issued by
- NWS Cheyenne, WY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Dawes County, NE
The radar
The Rapid City radar (KUDX), 170 km from the middle of the area, began a volume at 10:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 4:52 AM MDT | Hail 1.75 | Chadron, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 10.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 982 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 2395 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.5
The text
As transmitted, in the capitals the NWS used until 2016.
218 WUUS55 KCYS 041047 SVRCYS NEC045-041115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 447 AM MDT WED JUL 4 2001 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN DAWES COUNTY IN THE PANHANDLE OF NEBRASKA * UNTIL 515 AM MDT * AT 443 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CHADRON ST PARK...OR ABOUT 11 MILES SOUTHEAST OF CHADRON...MOVING SOUTHEAST AT 30 MPH. GOLF BALL SIZE HAIL HAS BEEN REPORTED BY THE PUBLIC WITH THIS THUNDERSTORM. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CHEYENNE. JLH LAT...LON 4269 10308 4243 10300 4244 10278 4273 10277
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:34 AM MDT, 2 hours 13 minutes earlier.
Area forecast discussion, Jul 4, 2:34 AM MDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 234 AM MDT WED JUL 4 2001 WEAK LOW LEVEL BOUNDARY TO REMAIN QUASISTATIONARY OVER EASTERN WY TODAY AS HIGH PRESSURE ALOFT REMAINS ANCHORED OVER WRN CO AND ERN UT. TEMPERATURES TODAY TO REMAIN QUITE WARM. MODELS MOVE A SHORTWAVE TROUGH OVER THE NORTHERN PORTION OF THE RIDGE TODAY AND TONIGHT...WITH THE SHORTWAVE MOVING FROM NORTHERN WY THIS AFTERNOON TO THE WRN NEB PANHANDLE TONIGHT. IT WILL COMBINE WITH HIGH DEWPOINTS EAST OF THE LOW LEVEL BOUNDARY TO PRODUCE A SCATTERED COVERAGE OF THUNDERSTORMS BY THIS EVENING. WITH A DRIER AND MORE STABLE AIRMASS...PRECIPITATION COVERAGE WILL BE LESS WEST OF THE LARAMIE RANGE THIS AFTERNOON AND EVENING. CONDITIONS WILL CHANGE LITTLE FOR THU ALTHOUGH DYNAMICS WILL BE WEAKER. WILL KEEP LOW POPS FOR THU AFTERNOON WITH CONTINUED WARM TEMPS. WILL MAKE NO MAJOR CHANGES TO EXTENDED FORECAST. .CYS... WY...NONE. NE...NONE. JR
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 4:18 AM MDT | Severe Thunderstorm Warning | CYS | Dawes | 27 min |
| Jul 4, 5:36 PM MDT | Severe Thunderstorm Warning | CYS | Sioux | 24 min |
| Jul 4, 5:42 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte | 48 min |
| Jul 4, 5:56 PM MDT | Severe Thunderstorm Warning | CYS | Kimball | 49 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.